Kentucky, 2017

Hail and Damaging Winds in Kentucky, April 28 to 29, 2017

April 28 to 29, 2017 · NWS ILN · 6 events in 4 counties and zones

Severe thunderstorms developed along a warm front that was lifting north across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed along a warm front that was lifting north across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 8:52 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 28, 8:52 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
952 PM EDT Fri Apr 28 2017

.SYNOPSIS...
Showers and thunderstorms are expected tonight into Saturday as
a warm front lifts north across the Ohio Valley. A much warmer
airmass will be in place across the area through the weekend. A
cold front will bring another chance of precipitation Sunday
night into Monday and usher in a cooler airmass for next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Multiple waves of showers and thunderstorms will move through
overnight. Expanded the flash flood watch a tier of counties
further north. Several inches of rainfall will be possible
across a large area.  Severe threat will continue as well this
evening with large hail, damaging winds, and isolated tornadoes
possible.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The boundary will continue to lift northward through the day on
Saturday. As we get into the warm sector, southern portions of
our fa will push well into the 80s with good instability
developing as we head through the day. Pcpn chances will again
be dependent on the placement and timing of the front, but given
the instability, will allow for chance pops to slowly lift
north across the area with the boundary through the day. As the
front pushes off to our north, we should see a decreasing chance
of pcpn across the north heading into Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Area will be in the warm sector on Sunday which will allow
temperatures to be very warm with forecast highs just a few degrees
below records. Cannot rule out a few storms drifting into western
counties, although most activity will be west of the forecast area.

Occluded front will sweep through the region Sunday night into
Monday. Expect a band of showers and embedded thunderstorms to track
across the area with this feature. Instability looks weak and
precipitation will be progressive, so threats seems to be quite
limited.

Closed low will lift from the Mississippi Valley into the western
Great Lakes Monday into Tuesday before opening up and tracking east.
Associated surface low will pass north of the area. But there will
be a strong gradient south of the low. So expect gusty winds Monday
into Tuesday. A few showers could pass across the area Monday.

High pressure will briefly build in later Tuesday into Tuesday
night. But the precipitation will already start to spread into
southwest counties on Wednesday as a warm front develops south of
the area. The front will become more pronounced until low pressure
moves through the Tennessee Valley Thursday into Thursday night. So
there will be a chance of showers during this time period. The
chance of rain will then diminish on Friday.

After the occluded front moves through, temperatures will be below
normal.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will move across the TAF sites this
evening and overnight. VSBYs will be reduced with some of these
thunderstorms. In addition CIGS will gradually lower overnight
as well. A warm front will lift northwards on Saturday. Some
additional shower activity will be possible with isolated
thunderstorms.

OUTLOOK...MVFR ceilings and visibilities with a chance of thunderstorms
are possible Saturday night, Sunday night and Monday. Wind
gusts to 35 kt possible Sunday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ060>062-
     070>072-077>081.
KY...Flash Flood Watch through Saturday morning for KYZ089>099.
IN...Flash Flood Watch through Saturday morning for INZ058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...Novak
SHORT TERM...JGL
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Apr 28, 8:10 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
910 PM EDT Fri Apr 28 2017

INZ050-KYZ100-OHZ026-034-035-042>046-051>056-063>065-073-074-082-088-
300115-
Wayne-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Fayette OH-Pickaway-Fairfield-Ross-Hocking-Pike-Scioto-
910 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

A few severe storms are possible, with primary threats of large hail
and heavy rainfall. Isolated damaging winds and an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may continue into Saturday. A few severe storms are
possible, with primary threats of large hail and heavy rainfall.

Wind gusts up to 40 MPH are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

INZ058-059-066-073>075-080-KYZ089>099-OHZ060>062-070>072-077>081-
300115-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Preble-Montgomery-Greene-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-
910 PM EDT Fri Apr 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe storms will be possible overnight.  The primary threat is
large hail. However, damaging wind and tornadoes are not out of the
question.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms may continue into Saturday. A few severe storms are
possible, with primary threat of large hail.

Wind gusts up to 40 MPH are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather conditions.

In the hours before

Special weather statement, Apr 28, 10:21 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1121 PM EDT FRI APR 28 2017

OHZ073-081-082-088-290345-
Pike OH-Scioto OH-Adams OH-Ross OH-
1121 PM EDT FRI APR 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...PIKE...
NORTHERN SCIOTO AND SOUTHEASTERN ROSS COUNTIES UNTIL 1145 PM EDT...

At 1121 PM EDT, radar indicated a strong thunderstorm near Kincaid
Springs, moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...

Locations impacted include...
Waverly, Piketon, Pike Lake, Kincaid Springs, Londonderry, Beaver,
Rarden, Otway, Wakefield, Pike County Airport, Omega, Locust Grove,
Givens, Mount Joy, Bear Creek, Lake White, Poplar Grove, Stockdale,
Elm Grove and Buchanan.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3891 8276 3885 8340 3913 8337 3932 8275
      3917 8277 3916 8279 3895 8281 3894 8275
TIME...MOT...LOC 0321Z 250DEG 43KT 3902 8328

AR
Special weather statement, Apr 28, 10:33 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1133 PM EDT FRI APR 28 2017

OHZ088-290400-
Scioto OH-
1133 PM EDT FRI APR 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCIOTO COUNTY UNTIL
MIDNIGHT EDT...

At 1132 PM EDT, radar indicated a strong thunderstorm 9 miles west of
Lucasville, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

The wind gusts may occur well ahead of any rain.

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Rosemount, Clarktown,
Lucasville, Sciotodale, Otway, Lombardsville, Minford, West
Portsmouth, Mcdermott and Portsmouth Regional Airport.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3870 8288 3874 8287 3876 8289 3875 8293
      3873 8298 3873 8301 3872 8304 3875 8327
      3887 8327 3891 8276 3869 8277
TIME...MOT...LOC 0332Z 278DEG 38KT 3883 8315

Sites
Special weather statement, Apr 28, 10:43 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
1143 PM EDT FRI APR 28 2017

KYZ093-096-097-OHZ078-290415-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-
1143 PM EDT FRI APR 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...SOUTHERN
CAMPBELL...NORTHEASTERN PENDLETON AND SOUTHEASTERN CLERMONT COUNTIES
UNTIL 1215 AM EDT...

At 1143 PM EDT, radar indicated a strong thunderstorm over Butler,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Falmouth, Felicity, Brooksville, Butler, Moscow, Neville, Chilo,
Mount Auburn, Woolcutt, Greenwood, Bradford, Willow Grove, Berlin,
Lenoxburg, Powersville, Peach Grove, Kincaid Lake State Park, Ivor,
Foster and Catawba.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3867 8445 3885 8437 3888 8404 3864 8406
TIME...MOT...LOC 0343Z 264DEG 45KT 3877 8433

Sites
Special weather statement, Apr 28, 11:11 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1211 AM EDT SAT APR 29 2017

KYZ097-099-OHZ079-290445-
Mason KY-Bracken KY-Brown OH-
1211 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN AND SOUTHERN BROWN COUNTIES UNTIL 1245 AM EDT...

At 1211 AM EDT, radar indicated a strong thunderstorm over Augusta,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Maysville, Ripley, Aberdeen, Augusta, Brooksville, Decatur, Dover,
Higginsport, Germantown, Minerva, Redoak, Moranburg, Parina, South
Ripley, Chatham, Tuckahoe, Stoney Point and Aa Highway at State Route
19.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3881 8405 3885 8369 3864 8371 3863 8406
TIME...MOT...LOC 0411Z 265DEG 36KT 3874 8397

Sites
Special weather statement, Apr 28, 11:28 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1228 AM EDT SAT APR 29 2017

KYZ099-100-OHZ079-081-290500-
Mason KY-Lewis KY-Adams OH-Brown OH-
1228 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MASON...
NORTHWESTERN LEWIS...SOUTHEASTERN BROWN AND ADAMS COUNTIES UNTIL 100
AM EDT...

At 1228 AM EDT, radar indicated a strong thunderstorm near Ripley,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Maysville, Washington, West Union, Manchester, Aberdeen, Vanceburg,
Rome, Blue Creek, Decatur, Cherry Fork, Concord, Sandy Springs,
Trinity, Dunkinsville, Carrs, Bradysville, State Route 348 at State
Route 125, Wamsley, Bentonville and Cedar Mills.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3860 8384 3888 8373 3891 8327 3859 8327
TIME...MOT...LOC 0428Z 265DEG 36KT 3875 8375

Sites
Local storm report, Apr 28, 11:44 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1244 AM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     NON-TSTM WND DMG LUCASVILLE              38.88N 83.00W
04/28/2017                   SCIOTO             OH   EMERGENCY MNGR

            TREE WAS REPORTED DOWN ON A HOUSE AT 36 WEST AVE.

&&

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Owen

When
April 28, 11:44 PM EST to 11:49 PM EST
Where
Owen County, 1.75 mi SW of Squiresville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.510, -84.970

A tree was reported down along Kentucky Route 355.

Hail, Grant

When
April 29, 12:15 AM EST to 12:18 AM EST
Where
Grant County, Williamstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -84.550

Thunderstorm Wind, Pendleton

When
April 29, 12:28 AM EST to 12:33 AM EST
Where
Pendleton County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.670, -84.330

A tree was knocked down.

Thunderstorm Wind, Bracken

When
April 29, 12:57 AM EST to 1:02 AM EST
Where
Bracken County, 1.28 mi WSW of Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.670, -84.090

Several trees were knocked down throughout the county. A barn was damaged near the intersection of Highway 18 and Hamilton Road.

Thunderstorm Wind, Bracken

When
April 29, 1:00 AM EST to 1:05 AM EST
Where
Bracken County, 0.27 mi NE of Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.682, -84.066

Multiple trees were knocked down in the Brookville area, including one in a house on Woodward Ave.

Thunderstorm Wind, Bracken

When
April 29, 1:02 AM EST to 1:07 AM EST
Where
Bracken County, 1.38 mi S of Gertrude
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.710, -84.050

A barn was flattened along Route 19 just outside of Brookville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686073, 686071, 686074, 686076, 686077, 686078.